Oklahoma, 2020

Hail in Oklahoma, April 12, 2020

April 12, 2020 · NWS OUN · 8 events in 5 counties and zones

Thunderstorms across southern Oklahoma produced isolated reports of severe hail during the afternoon of the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms across southern Oklahoma produced isolated reports of severe hail during the afternoon of the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 12, 1:32 PM CST, 8 minutes earlier.

Area forecast discussion, Apr 12, 1:32 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Norman OK
232 PM CDT Sun Apr 12 2020

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 225 PM CDT Sun Apr 12 2020

Storms are ongoing across central and southeastern Oklahoma. Most of
the stronger storms are developing along the cold front that is
currently moving to the southeast through the OKC metro. With a
northeastward storm motion perpendicular to the front movement,
these strong storms that are developing along the cold front has
their inflow cut off rather quick, and results in decay soon after
their development. The main concern will be in southeastern
Oklahoma where the environment is more favorable for storm
development prior to the cold front arrival due to enhanced mid
level moisture advection and increased instability (MUCAPE > 2000
J/kg). There are some areas of storms trying to develop, however
the development looks fairly messy and unorganized on visible
satellite. With a lack of lower level shear, the main concern with
any storms that develop will be large hail.

Behind the front temperatures are plummeting, with current
temperatures in the upper 30s in northwest Oklahoma. Winds are
sustained over 25mph and gusting between 40-45 mph in many
locations. A wind advisory will continue until 10pm tonight. A
freeze warning is in place overnight for central, western, and
northern Oklahoma as well as Hardeman County in Texas due to the
late season freezing temperatures.

Zwink

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 225 PM CDT Sun Apr 12 2020

Not much change from the previous forecast and the next upcoming
chance of precipitation. Late Monday into Tuesday, a shortwave
trough will move through the area in conjunction with arriving
Pacific midlevel moisture. With the deep cold atmosphere in place
prior to it's arrival, there will be a chance of snow in parts of
northern, central, and western Oklahoma, with other areas
receiving mainly rain. Accumulations of snow should remain low due
to lingering warm ground temperatures, however model soundings
continue to indicate the possibility of heavy snow in areas which
may temporarily overcome the ground temperatures.

Far below average temperatures will continue Tuesday into Wednesday,
followed by a warmup and return to slightly below normal
temperatures by midweek. Another chance for rain and possible
thunderstorms returns towards the end of the week.

Zwink

&&

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Sun Apr 12 2020

Rapid changes going on currently and will continue for the next
few hours at many sites as we have a strong cold front moving
through the area along with a chance for storms to impact
PNC/OKC/OUN through 20Z. North winds behind the front will gust
over 40kts through the afternoon at most sites and only gradually
diminish overnight. Some MVFR ceilings will occur as well this
afternoon and evening both ahead and behind the cold front, but
VFR conditions should occur at all sites by late tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  32  48  34  46 /  10  10  50  30
Hobart OK         32  48  33  45 /  10  10  50  30
Wichita Falls TX  35  51  35  50 /  10   0  20  10
Gage OK           26  45  28  45 /  10  20  70  30
Ponca City OK     29  48  33  48 /  10  20  40  30
Durant OK         34  52  38  53 /  10   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Freeze Warning from 10 PM this evening to 10 AM CDT Monday for
     OKZ004>030-033>038.

     Wind Advisory until 10 PM CDT this evening for OKZ004>042-
     044>046-050.

TX...Freeze Warning from 10 PM this evening to 10 AM CDT Monday for
     TXZ083.

     Wind Advisory until 10 PM CDT this evening for TXZ083>090.

&&

SHORT TERM...50
LONG TERM....50
AVIATION...30
Hazardous weather outlook, Apr 12, 10:44 AM CST, 2 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1144 AM CDT Sun Apr 12 2020

OKZ004>048-050>052-TXZ083>090-131645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1144 AM CDT Sun Apr 12 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Scattered thunderstorms are expected to develop near and ahead of
a cold front by early this afternoon across parts of central
Oklahoma. These storms will then move east and are expected to be
east of the area by early this evening.

There is a risk for a few of these storms to become severe this
afternoon, generally along and east of a line from Medford and
Enid, to El Reno and Chickasha, to Duncan Oklahoma. Large hail up
to the size of golf balls and wind gusts up to 60 mph will be the
main concerns. There is a very low risk for a tornado in areas
along and east of a line from Chandler to Pauls Valley to Ardmore
Oklahoma.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk area should prepare for severe weather operations this
afternoon.

.Wind...
A cold front moving across the area today will bring strong
north to northwest winds. Wind gusts of 40 to around 55 mph will
be possible in some areas. Wind speeds are expected to decrease
some this evening but still remain breezy overnight. A Wind
Advisory is in effect. Take steps to secure outdoor furniture and
equipment.

.Cold Weather...
The cold front will also bring much colder air into the region. At
or below freezing temperatures will be possible across northern,
western, and central Oklahoma overnight into Monday morning. A
Freeze Warning is in effect. Take steps to protect sensitive and
tender vegetation.

Breezy northerly winds and the cold temperatures will also lead to
even colder wind chills. Wind chill values in the teens will be
possible across portions of the area overnight into Monday
morning. If you have to be outside tonight, make sure you bundle
up.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Winter Weather...
Snow will be possible across portions of northern, western, and
central Oklahoma Monday night into Tuesday morning. Snow
accumulations could be possible in some locations, with the
highest potential in portions of western Oklahoma. Any
accumulations would likely occur on grassy or elevated surfaces
and would melt quickly due to the warm ground. No major impacts
are expected.

.Cold Weather...
At or below freezing temperatures will continue to be possible in
some areas Monday and Tuesday nights.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 12, 12:55 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
155 PM CDT Sun Apr 12 2020

OKZ027-028-121930-
Grady OK-McClain OK-
155 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR east central Grady and west
central McClain Counties Until 230 PM CDT...

AT 151 PM CDT, a strong thunderstorm was located over Tabler, moving
east at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3500 9789 3514 9790 3519 9762 3498 9762
TIME...MOT...LOC 1851Z 271DEG 15KT 3505 9781

30
Special weather statement, Apr 12, 12:56 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
156 PM CDT Sun Apr 12 2020

OKZ027-121930-
Grady OK-
156 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Grady County Until
230 PM CDT...

AT 151 PM CDT, a strong thunderstorm was located 5 miles northwest of
Rush Springs, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3473 9808 3491 9808 3493 9783 3473 9782
TIME...MOT...LOC 1851Z 267DEG 17KT 3482 9803

30
Special weather statement, Apr 12, 1:26 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
226 PM CDT Sun Apr 12 2020

OKZ027-028-040-122000-
Grady OK-Garvin OK-McClain OK-
226 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grady...northwestern
Garvin and southwestern McClain Counties Until 300 PM CDT...

AT 223 PM CDT, strong thunderstorms were along a line extending from
near Dibble to 8 miles southwest of Bradley, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3512 9742 3471 9745 3471 9789 3511 9768
TIME...MOT...LOC 1923Z 277DEG 19KT 3504 9764 3478 9779

30
Special weather statement, Apr 12, 1:32 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
232 PM CDT Sun Apr 12 2020

OKZ039-122000-
Stephens OK-
232 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Stephens County
Until 300 PM CDT...

AT 227 PM CDT, a strong thunderstorm was located near Marlow, moving
east at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3452 9805 3468 9803 3467 9768 3446 9776
TIME...MOT...LOC 1927Z 290DEG 19KT 3460 9795

30
Special weather statement, Apr 12, 1:35 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
235 PM CDT Sun Apr 12 2020

OKZ041-046-047-122000-
Carter OK-Johnston OK-Murray OK-
235 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR east central Carter...
northwestern Johnston and southeastern Murray Counties Until 300 PM
CDT...

AT 232 PM CDT, a strong thunderstorm was located near Lake Of The
Arbuckles, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3434 9710 3456 9709 3456 9686 3434 9686
TIME...MOT...LOC 1932Z 277DEG 17KT 3442 9701

30
Special weather statement, Apr 12, 1:37 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
237 PM CDT Sun Apr 12 2020

OKZ031-032-042-122015-
Pontotoc OK-Hughes OK-Seminole OK-
237 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Pontotoc...
southwestern Hughes and southeastern Seminole Counties Until 315 PM
CDT...

AT 236 PM CDT, a strong thunderstorm was located near Francis, moving
east at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3479 9670 3498 9670 3503 9636 3479 9633
TIME...MOT...LOC 1936Z 270DEG 23KT 3490 9661

30

The radar

The Norman radar (KTLX), 55 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, McClain

When
April 12, 1:40 PM CST
Where
McClain County, 2.37 mi WSW of Payne
Measured
1 in hail
Reported by
Social Media
Coordinates
34.900, -97.570

Hail, Pontotoc

When
April 12, 2:08 PM CST
Where
Pontotoc County, 3.97 mi E of Ada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.770, -96.610

Hail, Murray

When
April 12, 2:46 PM CST
Where
Murray County, 0.57 mi E of Sulphur
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.510, -96.960

Hail, Bryan

When
April 12, 2:50 PM CST
Where
Bryan County, 2.99 mi SSE of Durant Eaker Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.890, -96.380

Hail, Murray

When
April 12, 2:50 PM CST
Where
Murray County, 2.82 mi NNW of Sulphur
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.550, -96.980

Hail, Johnston

When
April 12, 3:22 PM CST
Where
Johnston County, 4.14 mi SSE of Reagan
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.300, -96.680

Hail, Johnston

When
April 12, 3:32 PM CST
Where
Johnston County, 1.14 mi W of Milburn
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.240, -96.570

Hail, Johnston

When
April 12, 3:34 PM CST
Where
Johnston County, 0.57 mi W of Emet
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.200, -96.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887160, 887161, 887162, 887163, 887164, 887165, 887166, 887167.